Futures Recovery

Adderall Addiction & The Risks of Snorting Adderall

Adderall is a very popular medication that is prescribed for treating attention deficit hyper disorder (ADHD) and narcolepsy. Its effectiveness comes from the way it changes the balance of chemicals in the brain. Stimulant prescription drugs, like Adderall, have a high potential for abuse due to the way they increase dopamine levels in the brain, promoting wakefulness, increasing focus and energy, suppressing appetite, and making people feel good.

Adderall is a Schedule II drug, meaning that it has medicinal purposes, but also a high potential for abuse and dependency. Adderall is abused by taking the drug without a prescription, obtaining a false prescription, or taking more than the prescribed amount. As it comes in pill form, Adderall is also sometimes crushed and snorted, instead of taken orally.

Side Effects of Abusing Adderall

When Adderall is misused, it can cause a number of undesired effects, including:

  • Sleep disorders
  • Anxiety
  • Headache
  • Loss of appetite
  • Mood swings
  • Sexual dysfunction

Chronic or extreme use of Adderall can cause more serious problems, such as:

  • Breathing trouble
  • Cold sweats
  • Rapid heartbeat
  • Fever
  • Blurred vision
  • Hallucinations

If someone realizes they have become hooked on Adderall, quitting is not as easy as not taking Adderall anymore. After constant exposure and bombardment by the amphetamine salts in Adderall, the brain no longer knows how to function without it. Suddenly quitting Adderall can cause withdrawal effects like:

  • Depression
  • Nausea and vomiting
  • Muscle cramps and pain
  • Trembling
  • Nightmares
  • Suicidal thoughts

For this reason, people should not try to quit taking Adderall on their own. The temptation to relapse will be too great, and the danger of hurting themselves or someone around them should preclude any attempt at self-treatment.

Signs of Snorting Adderall

Some of the signs to watch for if you suspect someone is snorting Adderall include:

  • Aggression
  • Suicidal tendencies
  • Fears
  • Hallucinations
  • Confusion
  • Mania
  • Trouble breathing
  • Irregular heart rate
  • Dizziness
  • Tremors
  • Chest pain
  • Muscle pain
  • Seizures
  • Unusual changes in behavior
  • Drug cravings

Snorting Adderall is a means for a quick “high” and often the route taken by addicts. An addict will spend the bulk of their time seeking the drug, using the drug, and recovering from using it. You may notice your loved one withdrawing from social situations, having financial trouble as all their money goes to obtaining the drug, having trouble in school or at work, as well as experiencing weight loss and moods that swing from high to low.

Withdrawal symptoms may occur when the drug is removed and can be very uncomfortable, including fatigue, mood swings, depression, increased appetite, and trouble focusing. Snorting Adderall is a dangerous method of drug abuse and can have lasting consequences. If you suspect Adderall dependence, detox may be necessary. You should never attempt a “cold turkey” or sudden detox on your own, however. Withdrawal symptoms can be dangerous and should be managed by a medical professional. This can be accomplished in a detox center staffed by medical personnel who can help to manage the difficult withdrawal symptoms.

Dangers of Snorting Adderall

Prescription pills and tablets are designed to dissolve in your GI tract and be absorbed in a certain timely and controlled manner. Crushing the pills, therefore, bypasses any time-release function intended by the manufacturer. Additionally, snorting Adderall sends a concentrated dose of the drug rapidly across the blood-brain barrier through your mucus membrane and sinuses instead of through your digestive system and bloodstream.

Adderall will then take almost immediate effect. Abusing Adderall in this way may lead to toxic levels of the drug in your body, otherwise known as an overdose. Stimulant drugs increase heart rate, blood pressure, and body temperature, and an overdose may cause cardiac arrest, coma, psychosis, rapid heart rate, sweating, and unusual mood swings. An overdose may be life-threatening, and if you suspect someone has overdosed on Adderall, seek immediate medical help. In addition to damaging your sense of smell and nasal cavities, chronic snorting of Adderall greatly increases your chances of becoming physically addicted to the drug.

Treating Adderall Addiction

Here at Futures Recovery Healthcare, we are dedicated to helping you or your loved one discover the best treatment option for you. Evidence-based treatment plans utilize scientific methods and research in a multidisciplinary approach. Compassionate staff members work as a team to design specialized, individualized care plans. We believe in the importance of teaching coping mechanisms and life skills to help you or your loved one achieve a healthy physical and emotional balance. Call us today to learn about our Adderall addiction treatment programs.